Q: For the past few years I've had constant ringing in my ears. Until now, I've been able to ignore it, but lately it's getting so bad that I'm aware of it most of the day. I don't know how long I'll be able to bear this. Is there anything that can be done to help this condition?

A: You're suffering from a potentially very troublesome problem called tinnitus (from the Latin word for ringing or jingling). Tinnitus refers to sounds that you hear that don't come from any outside source. People with tinnitus describe these sounds as a ringing, buzzing, crackling or roaring that may be either like a low-pitch rumbling or a high-pitch whistling.

Tinnitus can be mild and temporary or loud and constant. Mild tinnitus bothers about 29 million Americans from time to time. In an additional 7 million Americans, it is severe enough that they can't lead normal lives.

Tinnitus most often affects older individuals, and a common cause is age-related deterioration of the nerves and delicate ear structures that control hearing.

Other causes of tinnitus include exposure to loud noises, ear infections, hole in the eardrum, damage to blood vessels by high blood pressure or diabetes, and taking too much of certain medicines such as aspirin, quinidine, quinine, gentamicin and others.

The first step in treating tinnitus is a complete examination, with special attention to the ear and hearing, and a search for any correctable cause. Unfortunately, in many cases none can be found. If so, and the tinnitus persists, here are several things you can try:

*Avoid cigarette smoking (nicotine constricts bloods vessels and may decrease the blood supply to vital parts of the hearing system).

*A hearing aid sometimes reduces the intensity of tinnitus in people who have hearing loss.

*Because tinnitus is often more noticeable at night when it's quiet, listening to low volume music or even radio static (known as white noise) may mask the tinnitus.

*Tinnitus maskers -- small electronic devices that fit in the ear like a hearing aid -- also produce distracting sounds.

For a free brochure about tinnitus, send a stamped, self-addressed envelope to the American Academy of Otolaryngology -- Head and Neck Surgery, 1101 Vermont Ave. NW, Suite 302, Washington, D.C. 20005. For more information write the American Tinnitus Association, P.O. Box 5, Portland, Ore. 97207.

Q: About four years ago my sister had a serious seizure. After many tests, the diagnosis was a malformation of the arteries and veins in her head. Dilantin controls the seizures, but we know little about the condition and wonder what to expect in the future.

A: Your sister has an A-V (arterio-venous) malformation, a clump of blood vessels that have gone awry.

Ordinarily, thick, muscular arteries taper into tiny capillaries before gradually enlarging into thin-walled veins. Blood pressure is high in arteries and low in veins. In an A-V malformation -- a condition usually present from birth -- the arteries bypass the network of capillaries and connect directly to a tangle of veins. Under the force of arterial pressure, the veins grow larger, twist and multiply. The result is a mass of blood vessels that, within the tight boundaries of the skull, acts like a tumor, putting pressure on the brain. Bleeding from a small tear in a vein can cause a blood clot on the brain, a potentially very serious situation. Pressure or, less frequently, bleeding from an A-V malformation can trigger seizures.

In most cases, a neurosurgeon operates to remove the A-V malformation or plugs it with tiny particles injected into a nearby artery to prevent bleeding. But depending on the size and location, an operation may not be possible.

I suspect this is the case with your sister, and if she's doing well on Dilantin, that may be all that's necessary. The situation might change, though, if she develops difficult-to-control seizures or bleeding, which causes sudden severe headache or change in consciousness.

Q: Your answer last week about muscle twitching at night made me want to ask about a problem I've had lately. I usually get up once at night around 2 a.m. to go to the bathroom. When I return to bed my legs refuse to let me sleep and I can't remain in one position for more than five minutes. The only relief is to get up and walk the floor for a while. By that time I'm wide awake and, unless I take a sleeping pill, can't go back to sleep.

A: It sounds like you have restless legs syndrome. Before you laugh, that's actully what it's called -- there's no fancy medical term for it.

Restless legs syndrome refers to a disagreeable sensation of creeping, uneasiness or irritation occurring in both legs usually after going to bed. The feeling may be hard to put into words, but the overwhelming desire to get up and walk around or massage the calves is the tip-off to this condition.

Doctors don't know much about this disorder. Some people with poor circulation in the legs may have similar symptoms but they'll also have other signs pointing to a circulation problem. People with restless legs syndrome don't have any obvious problems with circulation, the nerves in their legs, or their muscles. However, some doctors suspect that a mild nerve problem or sleep disorder may be at the root of this condition.

Other doctors think that people with this problem suffer from unrecognized anxiety, depression or stress. In your case, however, I'm concerned about your regular use of sleeping pills. In fact, generalized restlessness and insomnia are both signs of withdrawal from prescription sleeping pills. There's a chance your symptoms are actually the result of dependence on sleeping pills.

Because little is known about restless legs syndrome, treatment is by trial and error, and includes anti-seizure medications, like Tegretol or Clonopin, and short courses of sleeping pills taken under a doctor's supervision.